Alert archive / Kansas / Tornado Warnings in 1996
Tornado Warning 26, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at Jul 16, 1996, 12:30 AM CDT for Trego County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1996, 12:30 AM CDT (05:30 UTC)
- Expired
- Jul 16, 1996, 1:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 12:30 AM CDT | Thunderstorm Wind | Collyer, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 798 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 160530 TORDDC KSC195-160600- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1230 AM CDT TUE JUL 16 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 100 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL KANSAS ...WESTERN TREGO COUNTY AT 1226 AM CDT...A POSSIBLE TORNADO WAS INDICATED BY DODGE CITY DOPPLER RADAR IN THE VICINITY OF COLLYER MOVING SOUTHEAST AT 25 MPH. THE TORNADO WILL BE NEAR... COLLYER BY 1230 AM CDT AND OVER OPEN COUNTRY JUST SOUTH OF I-70 IN WESTERN TREGO COUNTY. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. STOUT/KRUSE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jul 15, 3:50 PM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, Jul 15, 3:50 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT MON JUL 15 1996 ...SHORT TERM... MAIN CNCRN TNGT IS CHCS FOR CNVCTN. ATTM AGREE WITH EARLIER SHIFT ON MCS. MDLS ALSO FALLING INTO LINE WITH IDEA OF MCS DVLPG TNGT OVER NEBR AND SWINGING SE INTO KS. SOME WAA AT H7 TDY WL HAVE 10 DEG C ISOTHERM ACRS W CNTRL KS THUS WL GO WITH HIER POPS IN THAT AREA FOR THE MCS. CNVCTN ALRDY FIRING ARND TAD IN FRONT RANGE AS MONSOONAL MSTR WORKS N ACRS NM AND CO TNGT. NGM HANDLES THIS BEST THUS WILL INCLUDE SLIGHT CHC POPS FOR THIS EVE IN REST OF ZONES. TEMPS IN LINE WITH GOING FCST AND WL NOT CHG. MINOR ADJUSTMENTS TO WNDS. ...LONG TERM... NGM APPEARS TO BE HANDLING 24-48 HRS BEST WITH STRONGER PACIFIC NW UPPER CLOSED LOW BASED ON STRONGER THAN PROGGED 20H WINDS ON SOUTHERN ALASKAN COAST. IN ADDITION SATELLITE THIS AFTERNOON FAVORING NGM WITH AMOUNT AND FASTER NE MOVEMENT OF MONSOONAL MOISTURE AND S/W'S IN THE SOUTHWEST U.S. WITH THIS IN MIND FELT THAT CHC OF RW/TRW REASONABLE 2ND AND 3RD PERIODS ACROSS THE CWA WITH DECREASING POPS WEDNESDAY EAST TO WEST WITH DEPARTURE OF S/W. WENT CLOSE TO LOWER FWC GUIDANCE TEMPS DURING DAYS WITH ANTICIPATION OF MORE CLOUD COVER. STUCK CLOSE TO FWC AT NIGHT. DDC 068/092 068/094 069 233 GCK 067/091 067/093 068 233 EHA 064/092 066/095 067 233 LBL 064/092 066/094 067 233 HYS 069/092 068/093 070 333 P28 071/096 071/094 071 123 CICCONE/JOHNSON
Nearby
Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.